Back to all discussions

UC flare and pain

I’ve been in a flare for a few months and steadily getting worse.

I’ve had flared before which were luckily cured quickly by prednisone. This is different.

My doctor put me on Lialda and after a month I started getting horrible stomach aches followed by diarrhea. I stopped taking it because I thought it was making me worse and my doctor then put me on prednisone.

Now taking it for 2 weeks with no improvement, I’m starting to lose hope as I seem to feel worse day by day.

My left side often has sharp pains or feels sore. When I bend down I can feel that whole left rib cage area feels sore almost bruised. When I wake up in the morning it’s all I can do to make it to the bathroom and a few times I have not. I mean what lower point is there?

All I think to myself is how can I function like this? Luckily I got taken off work for a few weeks to try and get this under control or idk what I’d do.

The stomach aches are the worst pain followed by immediate diarrhea, stomach gurgling and growling and then of course there’s the blood and mucus. What I’ve found hardest of all is being alone in this.

I’ve told my family and work friends but they don’t get it. I hide a lot of how badly I’m coping and feeling from them. I can’t even find that much about UC online but am really glad I found this forum.

I just want to know, do u fellow UC sufferers deal with these symptoms also? What is normal for us? I’m scared that what is going on is going to develop into something worse. I’ve emailed my doctor as to what to do. The pain on my left side is what scares me, that and just feeling alone in this.

Also, waking up and feeling my stomach growing as if I’ve not eaten in weeks? What is that all about?

  1. Hi @SDave,

    Gosh, I can really hear how much pain you're in right now. I'm so glad you've already taken the step to contact your doctor. Stomach pain like this can sometimes be a sign of something other than IBD such as ulcers or appendicitis, so it's important to rule those things out. If it is a direct result of UC, there are some medications that can help and your doctor will be able to walk you through those options as well.

    To answer your question simply, there absolutely are others out there living with UC that deal with abdominal pain. Here's an article that may provide some more info: https://inflammatoryboweldisease.net/symptoms/abdominal-pain-and-cramps/

    It's great that you were able to get some time off from work as well. I hope you are able to get some answers from your medical team soon so you can have a quick and safe return to work.

    Thinking of you and sending positive thoughts your way.

    Kindly, Crystal (IBD team)

    1. You probably have UC on the left side of your colon. My doctor said it was in my discending colon and sigmoid.I totally understand how you feel because I had every issue you are having. Mine got so bad until my Gastro doctor put me on Humira. I have not had a flare up since 2012 . Only in the last month have I started having issues with cramps in my lower abdomen. Had a test done inflammation in my intestines is very very high. By the way I only took Humira for a short period but should have not stopped.

      1. "Normal" is a very fluid concept in IBD. Yes, the symptoms you have mentioned are all typical UC symptoms. Check out more info on symptoms here: https://inflammatoryboweldisease.net/types-of-ibd/ulcerative-colitis/symptoms-2/

        They do tend to vary from person to person, so one person might experience just one symptom badly, whilst another might have all of the symptoms but mild, or maybe still badly... What's normal for you is something you have to figure out for yourself, as some of us live with daily pain even when not in a flare. Blood in your stool is pretty much always an indication of a flare.

        I am glad you contacted your doctor. There are LOTS of treatments available - because just like with the symptoms, we are all different. What works for one might not work for another.

        - Sahara (team member)

        or create an account to reply.